All-trans-retinoic acid-induced myositis: A description of two patients

Hans J.J. Van Der Vliet, Arthur E. Roberson, Marie C. Hogan, Carlos E. Morales, Scott C. Crader, Louis Letendre, Rajiv K. Pruthi

Research output: Contribution to journalArticlepeer-review

21 Scopus citations

Abstract

All-trans-retinoic acid (ATRA) induces complete clinical remissions in a high proportion of patients with acute promyelocytic leukemia and has become the standard induction therapy. Its use as a single agent results in short- lived remissions; thus, cytotoxic drugs are used for 'consolidation' therapy. Side effects reported during treatment with ATRA include retinoic acid syndrome and Sweet's syndrome. Sweet's syndrome has been associated with acute myelogenous leukemia at presentation, but only two cases of Sweet's syndrome involving the musculoskeletal system in patients treated with ATRA have been described. We describe two additional patients with acute promyelocytic leukemia who had unexplained fever and myalgias (cutaneous lesions in one patient) during induction therapy with ATRA. Radiologic findings were similar to those in previously reported ATRA-associated Sweet's syndrome of the musculoskeletal system. The clinical course was characterized by a rapid resolution of the symptoms during treatment with dexamethasone. Recognition of the syndrome is important, especially considering the rapid resolution of symptoms after early institution of therapy with corticosteroids. (C) 2000 Willey-Liss, Inc.

Original languageEnglish (US)
Pages (from-to)94-98
Number of pages5
JournalAmerican journal of hematology
Volume63
Issue number2
DOIs
StatePublished - Feb 9 2000

Keywords

  • Acute
  • Leukemia
  • Myositis
  • Promyelocytic
  • Retinoic acid
  • Sweet's syndrome
  • Tretinoin

ASJC Scopus subject areas

  • Hematology

Fingerprint Dive into the research topics of 'All-trans-retinoic acid-induced myositis: A description of two patients'. Together they form a unique fingerprint.

Cite this